Discussions By Condition: Medical Stories

Back Pain

Posted In: Medical Stories 2 Replies
  • Posted By: Kellbo
  • October 5, 2007
  • 07:42 AM

I have had back pain for 3 months. Mostly feel it in my upper back to the left. Had negative xrays twice. Feels muscular but now help with NSAIDS. Takes my breath away when I take a deep breath. I am a bowler and doesnt bother me to bowl. I have also tried heart burn meds and also no help. Very painful at times when lying down.:confused:

Reply Flag this Discussion

2 Replies:

  • I have had back pain for 3 months. Mostly feel it in my upper back to the left. Had negative xrays twice. Feels muscular but now help with NSAIDS. Takes my breath away when I take a deep breath. I am a bowler and doesnt bother me to bowl. I have also tried heart burn meds and also no help. Very painful at times when lying down.:confused:Of course it's going to feel good with NSAIDS. You're masking the pain and making it impossible to get a diagnosis. I had/have the same symptoms, plus more, and it took 8 months to get a diagnosis and 10 visits to the ER for chest pain. Four of those 8 months I was on ASA Therapy or aspirin therapy for prevention of heart disease. During those 4 months on 162mg of aspirin daily kept my symptoms masked.What you most likely have is called pericarditis. Positions which alleviate the pain are leaning forward at the waist. That's why your bowling doesn't bother you that much because you lean over to bowl. When you do that your chest cavity is somewhat enlarged preventing the inflammed pericardium around your heart from rubbing against inside your chest.And lying down is excruciating ... at least it was for me. The pain started out dull and then turned to a sharp pain radiating into my jaw, back, collar bone, and both arms and shoulders.I know this sounds painful, but it will get you diagnosed. Stop taking all pain medications, especially NSAIDS. The NSAIDS are used to treat the pericarditis but not at the doses you're using. That's why I'm saying you're masking the pain. Doses needed to treat pericarditis are dangerous to administer on your own so don't try it. You must take Nexium to prevent gastrointestinal complications. And your doctor should do extensive testing to rule out bleeding disorders or history of stomach ulcers, etc.http://www.childrenshospital.org/az/Site1347/mainpageS1347P0.htmlPericarditisPericarditis is inflammation of the pericardium, a two-layered structure that surrounds the heart.* One portion of the pericardium is attached to the surface of the heart (visceral pericardium) and the other (parietal pericardium) is usually separated by a minimal amount of fluid.* There are multiple causes for pericarditis including: 1. Infectious: viral, bacterial, tuberculous, fungal, protozoal 2. Postpericardiotomy syndrome- occurring in a small percentage of patients after the pericardium is surgically manipulated for cardiac surgery 3. Rheumatologic diseases:* systemic lupus erythematosus, rheumatoid arthritis, rheumatic fever 4. Kawasaki disease 5. Drug-induced inflammation- notably hydralzaine or procainamide 6. End-stage renal disease 7. High-dose radiation associated with treatment of cancers such as Hodgkins diseaseTypical symptoms associated with pericarditis include fever and chest pain.* The chest pain is often more severe when the patient lies down and is less when the patient sits up and leans forward. When the pericardium is inflamed, it produces fluid.* A large amount of fluid can compress the heart, limiting the ability of the heart to fill normally with blood, and thereby producing tachycardia (rapid pulse rate) and hypotension (reduced blood pressure).* A large amount of fluid will produce muffling of the heart sounds.* When the fluid collection is large, a chest radiograph will demonstrate an enlarged heart shadow.* Echocardiography can clearly delineate the amount of fluid and possible hemodynamic compromise.* An electrocardiogram may show changes in the ST-T waves, with either elevation of the ST segment or inversion of the T waves, depending on the stage of the illness.Treatment depends on the etiology of the inflammation and size of the pericardial fluid collection.* Large fluid collections usually require drainage which can be accomplished non-surgically by placement of a draining catheter.* Access is usually attained from a subxiphoid approach (under the rib cage in the middle of the chest).* Anti-inflammatory medication is helpful for many etiologies of pericarditis, and may include non-steroidal agents (ibuprofen, indomethacin, colchicine) or steroids (prednisone).* Bacterial, fungal, or protozoal infections require drainage for diagnosis and subsequent use of antibiotics.*Oh and make sure you find a good cardiologist who can give you a second opinion after you're diagnosed. The cardiologist will know what to give you for treatment more than your primary doctor.I have found websites written by cardiologists which say the pericarditis causes tachycardia and wide pulse pressure (i.e.; a blood pressure of 150/69 - the wide pulse pressure is the great difference between systolic and diastolic ), atrial fibrillation and other arrhythmias, nausea, and other symptoms. The above link is from a children's hospital website so that has to be taken into account. You may or may not have a pericardial effusion. And it may not be large but it can cause symptoms.Here are some other websites:http://www.americanheart.org/presenter.jhtml?identifier=4683http://www.cardiologychannel.com/pericarditis/
    Anonymous 42789 Replies
    • October 6, 2007
    • 08:52 PM
    • 0
    Flag this Response
  • Here's one more website with information.What is acute pericarditis?Typically, acute pericarditis is accompanied by symptoms of sharp, stabbing chest pain, shortness of breath, fever, perspiration, chills, and the symptoms of the underlying illness. The chest pain may radiate to your neck, back, left shoulder and upper arm. The pain may intensify during respiration, coughing, swallowing, or when you are lying supine or turning.If you have acute pericarditis, expect it to last 2 to 3 weeks. You may experience one or more recurrences in the 6 to 12 month period following your convalescence.http://www.mssm.edu/cvi/pericarditis.shtmlMount Sinai - Cardiovascular Institute and Center for Cardiovascular Health
    Anonymous 42789 Replies
    • October 7, 2007
    • 03:13 AM
    • 0
    Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.